Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 222, NWS St. Louis, MO

August 1, 2003Jefferson County, Sainte Genevieve County, Saint Francois County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 1, 2003, 2:56 PM CDT for Jefferson County, Sainte Genevieve County, Saint Francois County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2003, 2:56 PM CDT (19:56 UTC)
Expired
Aug 1, 2003, 3:45 PM CDT
In force
49 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Jefferson County, MO, Saint Francois County, MO, Sainte Genevieve County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.9 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1369 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

812 
WUUS53 KLSX 011956
SVRLSX
MOC099-186-187-012045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
255 PM CDT FRI AUG 1 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN JEFFERSON COUNTY IN EAST CENTRAL MISSOURI
  NORTHWESTERN ST. FRANCOIS COUNTY IN SOUTHEAST MISSOURI
  NORTHWESTERN STE. GENEVIEVE COUNTY IN SOUTHEAST MISSOURI

* UNTIL 345 PM CDT

* AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM 5 MILES SOUTH OF DE SOTO...MOVING EAST AT 20 
MPH. THE PRIMARY THREAT FROM THIS STORM WILL BE DAMAGING HAIL.

* LOCATIONS IMPACTED INCLUDE...
  OLYMPIAN VILLAGE
  CRYSTAL CITY

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3810 9068 3793 9061 3804 9012 3823 9036

$$

WDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:30 AM CDT, 12 hours 26 minutes earlier.

Area forecast discussion, Aug 1, 2:30 AM CDT, 12 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
145 PM CDT THU JUL 31 2003

.DISCUSSION...
AREA OF CONVECTION MOVING INTO EAST CENTRAL MO LOOKS LIKE IT HAS
STOPPED DEVELOPING TO THE WEST. SHORT WAVE MOVG ACRS ALONG WITH WARM
AIR ADVECTION TRIGGERING THE STORMS. BELIEVE THIS WILL ALL MOVE EAST
WITH TIME LEAVING FRI AM DRY. MAY HAVE TO WAIT UNTIL THE LAST MINUTE
TO DECIDE WHAT TO DO WITH ANY AM POPS DEPENDING ON PROGRESS OF
STORMS. OTHERWISE MDLS IN FAIRLY GOOD AGREEMENT WITH OVERALL
PATTERN. ETS IS PUSHING THE GREAT LAKES LOW FURTHER SOUTH WHICH MAY
BE OVERDONE. FROM WHAT I HAVE SEEN THE AVN HAS BEEN MORE CONSISTENT
WITH THE TRACK. HOWEVER THE AVN HOLDS ONTO PRECIP LONGER. PREFER THE
ETA SOLUTION OF SHUTTING OFF THE PRECIP FROM N TO S ON SAT. 850 MB
WIND SWINGS AROUNG TO NRLY BY 18Z ACRS MUCH OF THE CWA WHICH SHOULD
PUSH PRECIP S. MDLS HINTING AT SOME SHOWERS FOR SAT NIGHT AND SUN
ACROSS THE EASTERN AREAS. WOULD NOT BE SURPRISED TO SEE SOME POP UP
DUE TO THE CYCLONIC FLOW ASSOCIATED WITH THE UPPER LOW, BUT WILL
KEEP CURRENT DRY FCST RUNNING SINCE I WOULD NOT INSERT MUCH MORE
THAT A CHANCE POP ANYWAY. BEYOND THAT NW FLOW AT VIRTUALLY ALL
LEVELS WILL KEEP CONDITIONS MILD AND DRY. AVN PRODUCES SOME WARN AIR
ADVECTION PRECIP FOR TUE INTO WED ACRS SW MO AND TRIES TO MOVE IT
NE. WILL KEEP THE CURRENT DRY FCST RUNNING AND LET ANOTHER SET OF
MODLE RUNS GO TO SEE HOW THIS PREGRESSES. NOT MUCH CHANGE IN TEMPS
FROM PREVIOUS FCST.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.IL...NONE.
Hazardous weather outlook, Aug 1, 9:15 AM CDT, 5 hours 41 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-021100-

HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE ST LOUIS MO
915 AM CDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THE RISK FOR SEVERE THUNDERSTORMS HAS BEEN UPGRADED TO A MODERATE
RISK FOR THE ENTIRE FORECAST AREA FOR THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THIS AFTERNOON.
THESE STORMS WILL DEVELOP QUICKLY AND MOVE SOUTHEAST ACROSS THE
AREA.  THE PRIMARY SEVERE THREAT FROM THESE STORMS WILL BE DAMAGING
WINDS.  LARGE HAIL IS ALSO POSSIBLE WITH SOME OF THE STORMS.
WIDESPREAD WIND DAMAGE IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE CHANCE FOR THUNDERSTORMS SATURDAY MORNING GENERALLY
SOUTH AND EAST OF INTERSTATE 55 IN ILLINOIS AND INTERSTATE 44 IN
MISSOURI. THE CHANCE OF THUNDERSTORMS WILL CONTINUE FOR THE
AFTERNOON ACROSS SOUTHEAST MISSOURI AND PARTS OF SOUTHERN ILLINOIS.
MORE THUNDERSTORMS WILL BE POSSIBLE LATE TUESDAY...PRIMARILY ACROSS
SOUTHERN MISSOURI.

SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE FORECAST AREA
THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

PEDIGO

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:49 PM CDTFlash Flood WarningLSXJefferson, Sainte Genevieve, Saint Francois5 hr
Aug 1, 4:56 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Francois49 min
Aug 1, 5:06 PM CDTTornado WarningLSXMadison, Saint Francois39 min
Aug 1, 5:23 PM CDTSevere Thunderstorm WarningLSXIron22 min
Aug 1, 5:44 PM CDTSevere Thunderstorm WarningLSXIron46 min
Aug 1, 5:45 PM CDTSevere Thunderstorm WarningLSXMadison45 min
Aug 1, 6:28 PM CDTSevere Thunderstorm WarningLSXMadison62 min
Aug 1, 6:33 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.